Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Mobile, AL

April 5, 1997Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 1997, 3:17 PM CST for Butler County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 3:17 PM CST (21:17 UTC)
Expired
Apr 5, 1997, 4:15 PM CST
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:00 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 052115 RRA
SVRMOB
ALC013-052215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CST SAT APR 5 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...BUTLER COUNTY
 
AT 314 PM...NWS DOPPLER WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS MOVING INTO NORTHWEST BUTLER COUNTY ALABAMA. THE STORMS
WERE MOVING EAST AT 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:16 PM CST, 1 minute earlier.

Area forecast discussion, Apr 5, 3:16 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CST SAT APR 5 1997

WX KEEPING OFFICE IN THE BUSY MODE WITH WARNINGS SO WILL TRY TO BE
BRIEF.  TSTM LINE AND SHWR ACTIVITY WILL WEAKEN WITH TIME AS IT
ADVANCES DEEPER INTO SE STATES WHERE RDGG REMAINS PERSISTENT. AS A
RESULT OF THIS RDGG TO THE E AND PERSISTENT UPR SWRLY FLOW TO THE
W...SFC FRONT ALG COAST SHUD STALL AND WEAKEN ACRS FL PENINSULA AS
ANOTHER FRONT APPROACHES FM NW TOWARD COAST. UPPER NEG TILT THERMAL
TROF AND JET STREAM ENERGY...ROTATES NE THIS PD INTO UPR MIDWEST
INTRODUCING DRIER AND MORE STABLE AIR ALOFT LATER ON SUN.  SVR THREAT
WL THUS BE ON THE DECLINE.  THIS CAN BE SEEN BY LATEST WATER VAPOR
IMAGERY UPSTREAM AND MODELS LOOK TO VERIFY THIS SCENARIO.  LOWER
LEVEL MOISTURE AND PRECIP CHC'S WILL TEND TO HANG AROUND A BIT LONGER
WITH SFC TROF IN VCNTY ALONG COAST THRU PART OF DAY SUN.

MARINE WINDS AND SEAS WILL BEGIN TO RELAX SOMEWHAT AFTER PASSAGE OF
STORMS.  AN INCREASE IN WINDS FROM 15 TO 25 KNOTS AND SEAS 5 TO 7
FEET IS EXPECTED AGAIN ON SUNDAY AHEAD OF THE NEW FRONTAL BOUNDARY TO
AFFECT AREA.

MOB 64/78/55/74 3300     PNS 67/78/58/75 4400
DTS 65/76/60/75 4400     EVR 61/78/54/73 4400 10

In the hours before

Special weather statement, Apr 5, 11:00 AM CST, 4 hours 17 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST SAT APR 5 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF
STATES...

A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO
SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO
SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON
EXTENDING INTO THE EVENING.

A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A
WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE
REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH
PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS
FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE.
MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D
INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE
ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING
THE DAY.  WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS
THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF
DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL.

AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN
GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS.

BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER
NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT
WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE
EVENING.

ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT
PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE
REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY
MID AFTERNOON.
Special weather statement, Apr 5, 11:04 AM CST, 4 hours 13 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST SAT APR 5 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF
STATES...

A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO
SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO
SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON
EXTENDING INTO THE EVENING.

A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A
WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE
REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH
PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS
FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE.
MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D
INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE
ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING
THE DAY.  WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS
THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF
DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL.

AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN
GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS.

BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER
NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT
WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE
EVENING.

ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT
PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE
REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY
MID AFTERNOON.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:49 PM CSTSevere Thunderstorm WarningMOBChoctaw, Washington71 min
Apr 5, 12:54 PM CSTSevere Thunderstorm WarningMOBMobile66 min
Apr 5, 1:08 PM CSTSevere Thunderstorm WarningMOBClarke67 min
Apr 5, 2:01 PM CSTSevere Thunderstorm WarningMOBBaldwin59 min
Apr 5, 2:14 PM CSTSevere Thunderstorm WarningMOBWilcox46 min
Apr 5, 2:26 PM CSTSevere Thunderstorm WarningMOBMonroe64 min
Apr 5, 2:56 PM CSTSevere Thunderstorm WarningMOBConecuh64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.